Kansas, 2011Flood and Hail in Kansas, November 7, 2011
November 7, 2011 · NWS ICT · 4 events in 2 counties and zones
A weak area of low pressure tracked along the Kansas Oklahoma border during the afternoon and evening hours of November 7th, 2011. As this low pressure area moved along, low level moisture increased along a warm frontal boundary across Southern Kansas to produce a squall line of thunderstorms across Southern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- $100
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure tracked along the Kansas Oklahoma border during the afternoon and evening hours of November 7th, 2011. As this low pressure area moved along, low level moisture increased along a warm frontal boundary across Southern Kansas to produce a squall line of thunderstorms across Southern Kansas. This squall line produced some bowing segments along it, to produce some isolated severe wind gusts and isolated large hail reports up to golfball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 7, 2:04 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 7, 2:04 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CST MON NOV 7 2011
.DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON POSSIBLE STRONG/SEVERE STORMS
FOR LATE AFTERNOON/EVENING...FOLLOWED BY NEXT CHANCE OF RAIN FOR
EARLY NEXT WEEK.
TONIGHT
RICH GULF MOISTURE TRANSPORT AND DEEP ISENTROPIC LIFT WILL CONTINUE
TO GENERATE NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS FOR THIS
AFTERNOON/TONIGHT. INSTABILITY/SHEAR COMBO COULD YIELD A FEW
STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON
AND EVENING ACROSS SOUTHERN KANSAS...AS SURFACE WARM FRONT
CONTINUES TO MIGRATE SLOWLY NORTHWARD ACROSS OKLAHOMA TOWARDS
KS/OK BORDER AREA. LARGE HAIL WOULD BE THE PRIMARY RISK OF SEVERE
WEATHER ACTIVITY ALONG WITH SOME POCKETS OF LOCALLY HEAVY
RAINFALL.
TUE-THU
SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT MAINLY SOUTH
CENTRAL/SOUTHEAST KANSAS TUESDAY MORNING AHEAD OF THE MAIN WAVE
UPPER WAVE...AS IT MOVES OUT INTO THE CENTRAL PLAINS. ASSOCIATED
DRY SLOT FROM THE UPPER LEVEL WAVE WILL PUSH INTO SOUTH CENTRAL
KANSAS FOR LATE TUESDAY MORNING AND AFTERNOON...THUS TAPERING OFF
RAIN CHANCES. SOME WRAP AROUND RAIN SHOWERS WILL CONTINUE TO
AFFECT CENTRAL KANSAS FOR TUESDAY AFTERNOON/EVENING. THERE COULD
BE A BRIEF TRANSITION TO A RAIN/SNOW MIXTURE TUESDAY EVENING OVER
CENTRAL KANSAS BUT NOT EXPECTING ANY ACCUMULATION. OTHERWISE THE
UPPER LEVEL SYSTEM WILL EXIT THE AREA STAGE EAST FOR TUESDAY
NIGHT WITH RAIN CHANCES COMING TO AN END. SUNNY SKIES WITH COOL
AND BREEZY NORTHWEST WINDS WILL PREVAIL OVER THE AREA ON
WEDNESDAY.
EXTENDED: FRI-MON
THE UPPER PATTERN WILL TRANSITION TO ZONAL FLOW ALOFT WITH WESTERLY
WINDS IN THE LOW-LEVELS PROVIDING DECENT DOWNSLOPE EFFECTS AND
RESULTANT WARMER TEMPERATURES FOR KANSAS. MEANWHILE ECMWF/GFS MODELS
SHOW A WEATHER SYSTEM DIGGING INTO THE SOUTHWESTERN STATES FOR
SUNDAY/MONDAY PERIOD...BUT HAVE SOME DIFFERENCES ON TIMING AND HOW
THE WAVE COMES OUT INTO THE PLAINS. ECMWF MODEL HAS A SHORT WAVE
EJECTING FROM THE MAIN TROUGH AXIS INTO KANSAS ON SUNDAY WHILE GFS
DROPPED THIS SOLUTION ALL TOGETHER WITH LATEST RUN...AND HOLDS THE
MAIN TROUGH BACK ON SUNDAY. CONFIDENCE IS LOW FOR PRECIPITATION
CHANCES ON SUNDAY WITH BETTER CHANCES EXPECTED ON MONDAY NIGHT OVER
MAINLY SOUTHEAST KANSAS.
JAKUB
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS INCLUDE LOW CEILINGS/VISIBILITIES...AND
THUNDERSTORM CHANCES DURING THE AFTERNOON AND EVENING.
AN INTENSE UPPER LEVEL TROUGH CONTINUES TO ROTATE INTO THE FOUR
CORNERS REGION EARLY THIS AFTERNOON. AHEAD OF THIS SYSTEM...A WARM
FRONT WAS DRAPED ACROSS NORTHERN OK AND SOUTHEAST KS. NORTH OF
THIS FRONT...ADVECTION OF WARM...MOIST AIR HAS RESULTED IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS/EMBEDDED STORMS...AND REDUCED
IFR CEILINGS/VISIBILITIES. THE LOWER CLOUD DECK AND PRECIPITATION
IS EXPECTED TO PUSH NORTH TOWARDS KRSL AND KSLN DURING THE MID-
AFTERNOON HOURS.
AS THE WARM FRONT CONTINUES TO SHIFT NORTHWARD LATE THIS AFTERNOON
AND EVENING...THERE IS SOME POTENTIAL FOR STRONG THUNDERSTORMS TO
PUSH NORTHEAST FROM NORTHERN OKLAHOMA INTO SOUTH-CENTRAL AND
SOUTHEAST KANSAS. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO MENTION
IN TAFS AT THIS POINT.
RAIN IS EXPECTED TO BEGIN TO DECREASE FROM THE WEST TOMORROW
MORNING...ESPECIALLY OVER WESTERN TERMINALS. MVFR TO IFR
CONDITIONS ARE EXPECTED TO PERSIST...AS THE LOW CLOUD DECK REMAINS
IN PLACE.
JAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 51 53 32 52 / 100 60 30 0
HUTCHINSON 47 47 33 52 / 100 70 30 0
NEWTON 49 51 32 51 / 100 70 30 0
ELDORADO 53 56 31 52 / 100 70 30 0
WINFIELD-KWLD 56 58 34 53 / 100 50 10 0
RUSSELL 37 41 28 49 / 100 70 30 0
GREAT BEND 39 41 30 50 / 100 60 30 0
SALINA 43 44 29 52 / 100 80 30 0
MCPHERSON 45 46 30 51 / 100 80 30 0
COFFEYVILLE 60 65 37 54 / 100 60 10 0
CHANUTE 58 61 35 53 / 100 70 20 0
IOLA 57 60 37 52 / 100 80 30 0
PARSONS-KPPF 60 64 35 53 / 100 60 20 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 7, 3:05 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CST MON NOV 7 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
305 PM CST MON NOV 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
PERIODS OF THUNDERSTORMS WILL AFFECT MUCH OF THE REGION FOR
TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND
EAST OF ANTHONY TO NEWTON...TO MARION LINE. LARGE HAIL UP TO THE
SIZE OF HALF DOLLARS AND WINDS OF 50 TO 60 MPH WILL BE POSSIBLE
FROM SOME OF THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH SOME OF THIS ACTIVITY TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL CONTINUE ON TUESDAY FOR AREAS MAINLY EAST OF
THE KANSAS TURNPIKE. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS
EXTREME SOUTHEAST KANSAS TUESDAY AFTERNOON...WITH QUARTER SIZE
HAIL BEING THE MAIN THREAT.
SNOW COULD MIX WITH LIGHT RAIN AT TIMES TUESDAY NIGHT OVER CENTRAL
KANSAS...NO ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS
THROUGH THE EVENING HOURS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Nov 7, 2:16 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 PM CST MON NOV 7 2011
KSZ091-092-072045-
HARPER-SUMNER-
216 PM CST MON NOV 7 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...
AT 215 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ARGONIA...OR 16 MILES
NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 50 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
HOWERTON
Special weather statement, Nov 7, 2:53 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CST MON NOV 7 2011
KSZ083-072115-
SEDGWICK-
253 PM CST MON NOV 7 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST SEDGWICK COUNTY...
AT 249 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR CLEARWATER...AND MOVING NORTHEAST AT 45
MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Flood, Sedgwick
- When
- November 7, 3:21 PM CST to 5:21 PM CST
- Where
- Sedgwick County, 3.08 mi NE of (Ict)wichita Arpt to 2.03 mi WSW of Wichita
- Cause
- Heavy Rain
- Property damage
- $200
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.676, -97.385
Very heavy rainfall produced areas of street flooding especially over West Wichita. Vehicles were reported stuck in high water near 21st and Amidon, 37th and Tyler and 14th and Meridian. Also street flooding occurred in Valley Center, Kansas.
Hail, Chautauqua
- When
- November 7, 6:05 PM CST
- Where
- Chautauqua County, 0.69 mi N of Cedar Vale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.110, -96.500
Hail, Chautauqua
- When
- November 7, 6:08 PM CST
- Where
- Chautauqua County, 1.3 mi ENE of Cedar Vale
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -96.480
Hail, Chautauqua
- When
- November 7, 6:10 PM CST
- Where
- Chautauqua County, 5.07 mi E of Cedar Vale
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.112, -96.409
The hail was mostly dime to quarter size, but a few were up to golfball size. The hail occurred with 50 mph winds.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, November 7, 20118 deaths · $80,000 · 2 events
- Tornadoes and Hail in Oklahoma, November 7 to 8, 2011EF4 · 43 events
- Hail in Texas, November 7, 20112 in hail · 10 events
- Hail and Damaging Winds in Texas, November 7 to 8, 20111 in hail · 6 events
- Blizzard and Coastal Flood in Alaska, November 7 to 9, 201172 kt wind · 6 events
- Dense Fog in Virginia, November 7, 20115 events
- Heavy Snow in New Mexico, November 7 to 8, 20115 events
- Hail and Damaging Wind in Texas, November 7 to 8, 20111.75 in hail · 4 events
- Winter Storm in Colorado, November 7 to 8, 20113 events
- Dense Fog in Maryland, November 7, 20112 events
- Hail in Oklahoma, November 7, 20111 in hail · 2 events
- Heavy Snow in Arizona, November 7, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354393, 354248, 354249, 354250.